Minnesota, 2021

Extreme Cold in Minnesota, February 13 to 14, 2021

February 13 to 14, 2021 · NWS DLH · 15 events in 15 counties and zones

The last two nights of the arctic outbreak were the most widespread in terms extreme wind chills. On the night of the 13th, a surface low over Lake Superior coupled with high pressure over the Northern Plains set up a gradient over the Northland, keeping winds in place through the night and into the morning of the 14th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The last two nights of the arctic outbreak were the most widespread in terms extreme wind chills. On the night of the 13th, a surface low over Lake Superior coupled with high pressure over the Northern Plains set up a gradient over the Northland, keeping winds in place through the night and into the morning of the 14th. The entirety of the Northland saw extreme wind chills and air temperatures in the 30s and 40s below zero. This was the eighth night of an arctic outbreak across the region that lasted over a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 13, 5:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 13, 5:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
533 PM CST Sat Feb 13 2021

.DISCUSSION...(This evening through Friday)
Issued at 354 PM CST Sat Feb 13 2021

Two more nights of dangerous cold temperatures ahead before
temperatures slowly start to warm for the remainder of the week
and into the weekend. Dry conditions will continue to prevail
through the period.

High pressure was building across the Northern Plains this
afternoon as an area of low pressure was over northern Lake
Superior with a trough extending northwestward to the Thunder Bay
area and into far northwestern Ontario. Skies were mostly sunny
across the Northland, but some anthropogenic cloud cover was seen
at a few locations along with some very light snow
showers/flurries. Light lake-effect snow was also persisting along
the northern Bayfield Peninsula. Mainly clear skies are expected
for tonight which will allow temperatures to quickly drop after
sunset. Started with the 10th percentile for lows and made minor
adjustments from there. Think we are too warm in spots across
northern Minnesota into the Arrowhead, but lingering cloud cover
and a tightening gradient between the low over Lake Superior and
the high over the Northern Plains will keep winds up through the
night and may temper optimal radiational cooling conditions. The
winds will still combine with the cold temperatures to create
dangerously cold wind chills of -40 to -60 degrees across most of
the Northland, so a Wind Chill Warning has been issued for tonight
through Sunday morning. Light lake-effect snow showers are
expected to linger along the Bayfield Peninsula, but should weaken
a bit overnight.

Sunday will remain cold with highs only reaching into the teens
and single digits below zero, setting up another very cold night,
but it looks like it should be the last one of this extended cold
streak. Again started with the 10th percentile lows, but will
probably need to be cooler in traditional cold spots. Dangerous
wind chills are again expected and an additional Wind Chill
Warning will likely be needed for most areas. For Monday into
Tuesday, a deep trough will move into the Plains and start to
shift the upper low and cold temperatures to the east, allowing
temperatures to moderate through the remainder of the period.
Tuesday should see highs in the teens and single digits above zero
with 20s possible by the week's end. The jet stream will remain
south of the region through the period, keeping the majority of
precipitation chances well to our south and east. Light lake-
effect snow showers across northwest Wisconsin look to end on
Monday as winds become less favorable. A system may brush the
region in the Wednesday-Thursday time period, but have kept a dry
forecast in place for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 531 PM CST Sat Feb 13 2021

VFR conditions are expected to persist through the period.
Residual diurnal cumulus may lead to brief periods of MVFR
ceilings and visibilities for INL, HIB, and DLH for several hours
early this evening. Some diurnal cumulus is expected to develop
across the region Sunday afternoon, but should not be as
widespread as today or lead to any ceiling restrictions. With
winds from the northwest, can't rule out localized snow showers at
KINL, KHIB and KBRD once again Sunday, but conditions do look
less favorable for this at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -28 -10 -29  -1 /   0   0   0   0
INL -37 -12 -36   0 /   0   0   0   0
BRD -30 -10 -29  -1 /   0   0   0   0
HYR -31  -7 -33   1 /   0   0   0   0
ASX -21  -6 -22   3 /  10  20  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until noon CST Sunday for WIZ001>004-006>009.

     Wind Chill Advisory until 6 PM CST this evening for WIZ001>004-
     006>009.

     Wind Chill Advisory from noon Sunday to noon CST Monday for
     WIZ001>004-006>009.

MN...Wind Chill Warning until noon CST Sunday for MNZ010>012-018>021-
     025-026-033>038.

     Wind Chill Advisory until 6 PM CST this evening for MNZ010>012-
     018>021-025-026-033>038.

     Wind Chill Advisory from noon Sunday to noon CST Monday for
     MNZ010>012-018>021-025-026-033>038.

LS...None.
&&

DISCUSSION...BJH
AVIATION...BJH/Levens
Hazardous weather outlook, Feb 13, 3:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 PM CST Sat Feb 13 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dangerous and life-threatening wind chills are expected once again
tonight into Sunday morning, with wind chills of 40 to 60 below
zero expected. A Wind Chill Warning has been issued across the
Northland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous wind chills will continue Sunday through Monday morning,
with wind chills once again dropping to between 40 to 50 below
zero Sunday night and Monday morning. A Wind Chill Advisory is
currently in effect for Sunday afternoon through Monday morning. A
Wind Chill Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central St. Louis

When
February 13, 8:00 PM CST to February 14, 11:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Koochiching

When
February 13, 9:00 PM CST to February 14, 10:00 AM CST
Where
Koochiching forecast zone
Reported by
Mesonet
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
February 13, 9:00 PM CST to February 14, 8:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
AWOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
February 13, 9:00 PM CST to February 14, 9:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Mesonet
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
February 13, 9:00 PM CST to February 14, 10:00 AM CST
Where
Northern Cass forecast zone
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
February 13, 10:00 PM CST to February 14, 9:00 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crow Wing

When
February 13, 11:00 PM CST to February 14, 9:00 AM CST
Where
Crow Wing forecast zone
Reported by
Mesonet
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
February 14, 12:00 AM CST to 10:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cass

When
February 14, 12:00 AM CST to 7:00 AM CST
Where
Southern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
February 14, 1:00 AM CST to 5:00 AM CST
Where
Southern Lake forecast zone
Reported by
Mesonet
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
February 14, 2:00 AM CST to 8:00 AM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Aitkin

When
February 14, 4:00 AM CST to 9:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Mesonet
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pine

When
February 14, 4:00 AM CST to 6:00 AM CST
Where
Pine forecast zone
Reported by
AWOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Aitkin

When
February 14, 5:00 AM CST to 9:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Mesonet
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944752, 944745, 944748, 944750, 944756, 944757, 944760, 944747, 944759, 944766, 944754, 944755, 944762, 944769, 944765.